Bernoulli

  • Bernoulli
  • Volume 19, Number 5A (2013), 1576-1611.

Adaptive circular deconvolution by model selection under unknown error distribution

Jan Johannes and Maik Schwarz

Full-text: Open access

Abstract

We consider a circular deconvolution problem, in which the density $f$ of a circular random variable $X$ must be estimated nonparametrically based on an i.i.d. sample from a noisy observation $Y$ of $X$. The additive measurement error is supposed to be independent of $X$. The objective of this work was to construct a fully data-driven estimation procedure when the error density $\varphi$ is unknown. We assume that in addition to the i.i.d. sample from $Y$, we have at our disposal an additional i.i.d. sample drawn independently from the error distribution. We first develop a minimax theory in terms of both sample sizes. We propose an orthogonal series estimator attaining the minimax rates but requiring optimal choice of a dimension parameter depending on certain characteristics of $f$ and $\varphi$, which are not known in practice. The main issue addressed in this work is the adaptive choice of this dimension parameter using a model selection approach. In a first step, we develop a penalized minimum contrast estimator assuming that the error density is known. We show that this partially adaptive estimator can attain the lower risk bound up to a constant in both sample sizes $n$ and $m$. Finally, by randomizing the penalty and the collection of models, we modify the estimator such that it no longer requires any previous knowledge of the error distribution. Even when dispensing with any hypotheses on $\varphi$, this fully data-driven estimator still preserves minimax optimality in almost the same cases as the partially adaptive estimator. We illustrate our results by computing minimal rates under classical smoothness assumptions.

Article information

Source
Bernoulli, Volume 19, Number 5A (2013), 1576-1611.

Dates
First available in Project Euclid: 5 November 2013

Permanent link to this document
https://projecteuclid.org/euclid.bj/1383661195

Digital Object Identifier
doi:10.3150/12-BEJ422

Mathematical Reviews number (MathSciNet)
MR3129026

Zentralblatt MATH identifier
1280.62044

Keywords
adaptive density estimation circular deconvolution minimax theory model selection orthogonal series estimation spectral cut-off

Citation

Johannes, Jan; Schwarz, Maik. Adaptive circular deconvolution by model selection under unknown error distribution. Bernoulli 19 (2013), no. 5A, 1576--1611. doi:10.3150/12-BEJ422. https://projecteuclid.org/euclid.bj/1383661195


Export citation

References

  • [1] Barron, A., Birgé, L. and Massart, P. (1999). Risk bounds for model selection via penalization. Probab. Theory Related Fields 113 301–413.
  • [2] Bigot, J. and Van Bellegem, S. (2009). Log-density deconvolution by wavelet thresholding. Scand. J. Stat. 36 749–763.
  • [3] Butucea, C. (2004). Deconvolution of supersmooth densities with smooth noise. Canad. J. Statist. 32 181–192.
  • [4] Butucea, C. and Matias, C. (2005). Minimax estimation of the noise level and of the deconvolution density in a semiparametric convolution model. Bernoulli 11 309–340.
  • [5] Butucea, C. and Tsybakov, A.B. (2008). Sharp optimality in density deconvolution with dominating bias. I. Theory Probab. Appl. 52 24–39.
  • [6] Butucea, C. and Tsybakov, A.B. (2008). Sharp optimality in density deconvolution with dominating bias. II. Theory Probab. Appl. 52 237–249.
  • [7] Carroll, R.J. and Hall, P. (1988). Optimal rates of convergence for deconvolving a density. J. Amer. Statist. Assoc. 83 1184–1186.
  • [8] Cavalier, L. and Hengartner, N.W. (2005). Adaptive estimation for inverse problems with noisy operators. Inverse Problems 21 1345–1361.
  • [9] Cochran, W.W., Mouritsen, H. and Wikelski, M. (2004). Migrating songbirds recalibrate their magnetic compass daily from twilight cues. Science 304 405–408.
  • [10] Comte, F. and Johannes, J. (2010). Adaptive estimation in circular functional linear models. Math. Methods Statist. 19 42–63.
  • [11] Comte, F. and Lacour, C. (2011). Data-driven density estimation in the presence of additive noise with unknown distribution. J. R. Stat. Soc. Ser. B Stat. Methodol. 73 601–627.
  • [12] Comte, F., Rozenholc, Y. and Taupin, M.L. (2006). Penalized contrast estimator for density deconvolution. Canadian Journal of Statistics 34 431–452.
  • [13] Comte, F. and Taupin, M.L. (2003). Adaptive density deconvolution for circular data. Prépublication MAP5 2003-10 report, Université Paris Descartes.
  • [14] Curray, J.R. (1956). The analysis of two-dimensional orientation data. The Journal of Geology 64 117–131.
  • [15] Devroye, L. (1989). Consistent deconvolution in density estimation. Canad. J. Statist. 17 235–239.
  • [16] Diggle, P.J. and Hall, P. (1993). A Fourier approach to nonparametric deconvolution of a density estimate. J. Roy. Statist. Soc. Ser. B 55 523–531.
  • [17] Efromovich, S. (1997). Density estimation for the case of supersmooth measurement error. J. Amer. Statist. Assoc. 92 526–535.
  • [18] Fan, J. (1991). On the optimal rates of convergence for nonparametric deconvolution problems. Ann. Statist. 19 1257–1272.
  • [19] Fan, J. (1992). Deconvolution with supersmooth distributions. Canad. J. Statist. 20 155–169.
  • [20] Fan, J. and Koo, J.Y. (2002). Wavelet deconvolution. IEEE Trans. Inform. Theory 48 734–747.
  • [21] Fisher, N.I. (1993). Statistical Analysis of Circular Data. Cambridge: Cambridge Univ. Press.
  • [22] Gill, J. and Hangartner, D. (2010). Circular data in political science and how to handle it. Political Analysis 18 316–336.
  • [23] Goldenshluger, A. (1999). On pointwise adaptive nonparametric deconvolution. Bernoulli 5 907–925.
  • [24] Goldenshluger, A. (2002). Density deconvolution in the circular structural model. J. Multivariate Anal. 81 360–375.
  • [25] Hall, P. and Yao, Q. (2003). Inference in components of variance models with low replication. Ann. Statist. 31 414–441. Dedicated to the memory of Herbert E. Robbins.
  • [26] Horowitz, J.L. and Markatou, M. (1996). Semiparametric estimation of regression models for panel data. Rev. Econom. Stud. 63 145–168.
  • [27] Johannes, J. (2009). Deconvolution with unknown error distribution. Ann. Statist. 37 2301–2323.
  • [28] Kawata, T. (1972). Fourier Analysis in Probability Theory. Probability and Mathematical Statistics 15. New York: Academic Press.
  • [29] Kim, P.T. and Koo, J.Y. (2002). Optimal spherical deconvolution. J. Multivariate Anal. 80 21–42.
  • [30] Koo, J.Y. and Park, B.U. (1996). $B$-spline deconvolution based on the EM algorithm. J. Statist. Comput. Simulation 54 275–288.
  • [31] Korostelëv, A.P. and Tsybakov, A.B. (1993). Minimax Theory of Image Reconstruction. Lecture Notes in Statistics 82. New York: Springer.
  • [32] Mardia, K.V. (1972). Statistics of Directional Data. Probability and Mathematical Statistics 13. London: Academic Press.
  • [33] Meister, A. (2006). Density estimation with normal measurement error with unknown variance. Statist. Sinica 16 195–211.
  • [34] Meister, A. (2009). Deconvolution Problems in Nonparametric Statistics. Lecture Notes in Statistics 193. Berlin: Springer.
  • [35] Mendelsohn, J. and Rice, J. (1982). Deconvolution of micro-fluorometric histograms with B-splines. J. Amer. Statist. Assoc. 77 748–753.
  • [36] Natterer, F. (1984). Error bounds for Tikhonov regularization in Hilbert scales. Applicable Anal. 18 29–37.
  • [37] Neubauer, A. (1988). An a posteriori parameter choice for Tikhonov regularization in Hilbert scales leading to optimal convergence rates. SIAM J. Numer. Anal. 25 1313–1326.
  • [38] Neubauer, A. (1988). When do Sobolev spaces form a Hilbert scale? Proc. Amer. Math. Soc. 103 557–562.
  • [39] Neumann, M.H. (1997). On the effect of estimating the error density in nonparametric deconvolution. J. Nonparametr. Statist. 7 307–330.
  • [40] Neumann, M.H. (2007). Deconvolution from panel data with unknown error distribution. J. Multivariate Anal. 98 1955–1968.
  • [41] Olver, F.W.J. (1974). Asymptotics and Special Functions. New York: Academic Press.
  • [42] Pensky, M. and Vidakovic, B. (1999). Adaptive wavelet estimator for nonparametric density deconvolution. Ann. Statist. 27 2033–2053.
  • [43] Petrov, V.V. (1995). Limit Theorems of Probability Theory: Sequences of Independent Random Variables. Oxford Studies in Probability 4. New York: Clarendon.
  • [44] Schwarz, M. and Van Bellegem, S. (2010). Consistent density deconvolution under partially known error distribution. Statist. Probab. Lett. 80 236–241.
  • [45] Stefanski, L.A. (1990). Rates of convergence of some estimators in a class of deconvolution problems. Statist. Probab. Lett. 9 229–235.
  • [46] Talagrand, M. (1996). New concentration inequalities in product spaces. Invent. Math. 126 505–563.
  • [47] Zhang, C.H. (1990). Fourier methods for estimating mixing densities and distributions. Ann. Statist. 18 806–831.